Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Newport/Morehead City, NC

June 12, 2004Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 12, 2004, 12:23 AM EDT for Dare County, Hyde County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 12:23 AM EDT (04:23 UTC)
Expired
Jun 12, 2004, 1:15 AM EDT
In force
52 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 111 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS52 KMHX 120423
SVRMHX
NCC055-095-120515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1221 AM EDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA
  OUTER BANKS HYDE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 115 AM EDT

* AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 21 MILES WEST OF SALVO TO 18
  MILES WEST OF OCRACOKE...OR ALONG A LINE EXTENDING FROM 8 MILES
  EAST OF ENGELHARD TO CEDAR ISLAND...AND MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OCRACOKE AROUND 1235 AM EDT...
  SALVO AROUND 1240 AM EDT...
  HATTERAS VILLAGE AROUND 1245 AM EDT...
  BUXTON AROUND 1250 AM EDT...

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3562 7590 3500 7648 3485 7577 3547 7519

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:35 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 11, 8:35 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EDT FRI JUN 11 2004

CLOSELY WATCHING CLUSTERS OF DEEP CONVECTION MOVG SE OUT VA THIS
EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE
AND LARGE HAIL. ANOTHER AREA OF CONVECTION FIRING IN THE TRIAD AREA
WEST OF RAH. STORMS IN VA WERE DEVELOPING/PROPAGATING ALONG THE SW
MOVG BACKDOOR COLD FRONT WHICH CURRENTLY EXTENDS FROM NEAR OREGON
INLET TO RZZ. THE STORMS WILL BE IN THE ALB SOUND REGION AROUND 9 PM
AND NORTHERN OUTER BANKS BEFORE 10 PM. MESO-ETA SEEMS TO HAVE A GOOD
HANDLE ON ONGOING CONVECTION AND BRINGS THE PCPN ACROSS ESTRN NC
...MAINLY EAST OF HIGHWAY 17 OVERNIGHT. CURRENT ZONES/GRIDS HAVE
LIKELY POPS IN THESE AREAS. SEVERE POTENTIAL SHOULD CONTINUE UNTIL
AROUND 11 PM DUE TO IMPRESSIVE LOW LEVEL CONVERGENCE ALONG THE
FRONT AND INSTABILITY IN THE WARM SECTOR. THIS WILL HELP TO SUSTAIN
CONVECTION WELL AFTER SUNSET.  THINK BULK OF PCPN WILL BE OUT OF THE
AREA BEFORE 12Z SAT. WILL UPDATE ZONES TO INCLUDE WATCH COUNTIES AND
MENTION POTENTIAL OF SEVERE.

.MARINE...MAIN STORY WILL BE STRENGTH/TIMING OF THE STRONG NE POST
FRONTAL FLOW. FRONT SHOULD BE JUST NORTH OF CAPE LOOKOUT AT 12Z SAT
AND THROUGH ALL THE WATERS BY 15Z. SCA CONDITIONS SHOULD DEVELOP
OVER THE SOUNDS AND WATERS NORTH OF LOOKOUT WITHIN 12 HOURS. ADVY
FLAGS WILL BE HOISTED FOR THESE WATERS WITH THIS PACKAGE.

.RIPS/SURF...WITH MOSTLY OFFSHORE WINDS TODAY AND WITH SWELL
HEIGHT/PERIODS BLO CRITERIA...WILL HAVE LOW RIP CURRENT THREAT ALL
WATERS TODAY.

.AVIATION...STRONG TO SEVERE CONVECTION WILL PRODUCE WIDESPREAD
MVFR...BRIEF IFR CONDITIONS THROUGH ABOUT 09Z. MESO-ETA SOUNDINGS
SUGGEST A PERIOD OF OF WIDESPREAD MVFR CIGS 12-18Z SAT.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...SCA SOUNDS AND COASTAL WATERS N OF LOOKOUT.

JME
Hazardous weather outlook, Jun 11, 5:03 AM EDT, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
503 AM EDT FRI JUN 11 2004

NCZ029-044>047-079>081-090>095-098-103-104-121000-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
503 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY LATER THIS
AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN GUSTY
WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

17

In the hours before

Local storm report, Jun 11, 10:54 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1054 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TORNADO          FARMVILLE               35.59N 77.59W
06/11/2004                   PITT               NC   PUBLIC

            PUBLIC REPORTED A TORNADO NEAR FARMVILLE WHICH KNOCKED
            DOWN SEVERAL TREES

&&

AWIPSUSR
Local storm report, Jun 11, 11:50 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1150 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     10 NE BATH              35.58N 76.69W
06/11/2004  65 MPH           BEAUFORT           NC   PUBLIC

            PUBLIC REPORTED A THUNDERSTORM WIND GUST OF 65 MPH
            BETWEEN BATH AND BELHAVEN

1140 PM     TSTM WND DMG     8 N KENANSVILLE         35.08N 77.97W
06/11/2004                   DUPLIN             NC   COUNTY OFFICIAL

            911 CENTER REPORTED TREES DOWN NORTH OF KENANSVILLE

&&

JME
Local storm report, Jun 11, 11:56 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1156 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             NEW BERN                35.12N 77.08W
06/11/2004  1.75 INCH        CRAVEN             NC   COUNTY OFFICIAL

            911 CENTER REPORTED GOLFBALL SIZE HAIL IN NEW BERN

&&

JME
Local storm report, Jun 12, 12:04 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1204 AM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             WARSAW                  35.00N 78.09W
06/11/2004  1.00 INCH        DUPLIN             NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL IN WARSAW

1157 AM     HAIL             RICHLANDS               34.90N 77.55W
06/11/2004  0.75 INCH        ONSLOW             NC   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL IN RICHLANDS

&&

JME
Local storm report, Jun 12, 12:04 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1204 AM EDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HAIL             WARSAW                  35.00N 78.09W
06/11/2004  1.00 INCH        DUPLIN             NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL IN WARSAW

1157 PM     HAIL             RICHLANDS               34.90N 77.55W
06/11/2004  0.75 INCH        ONSLOW             NC   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL IN RICHLANDS

&&

JME
COR TO CHANGE AM TO PM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:08 PM EDTSpecial Marine WarningMHX97 min
Jun 11, 10:24 PM EDTSevere Thunderstorm WarningMHXPitt66 min
Jun 11, 10:40 PM EDTTornado WarningMHXPitt50 min
Jun 11, 10:42 PM EDTSevere Thunderstorm WarningMHXGreene48 min
Jun 11, 10:42 PM EDTTornado WarningMHXTyrrell63 min
Jun 11, 10:47 PM EDTSevere Thunderstorm WarningMHXMartin43 min
Jun 11, 10:48 PM EDTSpecial Marine WarningMHX57 min
Jun 11, 10:53 PM EDTSevere Thunderstorm WarningMHXBeaufort52 min
Jun 11, 10:57 PM EDTSevere Thunderstorm WarningMHXLenoir63 min
Jun 11, 11:18 PM EDTSevere Thunderstorm WarningMHXDare, Washington57 min
Jun 11, 11:28 PM EDTSevere Thunderstorm WarningMHXDuplin32 min
Jun 11, 11:32 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Onslow58 min
Jun 11, 11:34 PM EDTSevere Thunderstorm WarningMHXHyde56 min
Jun 11, 11:41 PM EDTSpecial Marine WarningMHX2 hr
Jun 11, 11:44 PM EDTSpecial Marine WarningMHX61 min
Jun 11, 11:54 PM EDTSevere Thunderstorm WarningMHXPamlico36 min
Jun 11, 11:59 PM EDTSevere Thunderstorm WarningMHXTyrrell46 min
Jun 12, 12:11 AM EDTSpecial Marine WarningMHX2 hr
Jun 12, 12:29 AM EDTSpecial Marine WarningMHX2 hr
Jun 12, 12:29 AM EDTSpecial Marine WarningMHX2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.